International Journal of Hematology

DOI: 10.1007/s12185-018-2561-9 Pages: 1-7

A high titer of acquired factor V inhibitor in a hemodialysis patient who developed arterial thrombosis

1. Ohkubo Hospital, Department of Nephrology

2. Japanese Collaborative Research Group on Autoimmune Coagulation Factor Deficiencies (JCRG supported by the Japanese Ministry of Health, Labor and Welfare)

3. Yamagata University School of Medicine, Department of Molecular Patho-Biochemistry and Patho-Biology

4. Yamagata University School of Medicine, Department of Clinical Laboratory Medicine

5. Yamagata University School of Medicine, Department of Public Health

Correspondence to:
Akitada Ichinose
Email: aichinos@med.id.yamagata-u.ac.jp

Close

Abstract

An 87-year-old man with diabetes mellitus was admitted to control recurrent bleeding from hemodialysis puncture sites. He was a smoker and had been diagnosed with arteriosclerosis obliterans. His PT and APTT were markedly prolonged, and all coagulation factors were markedly decreased (factor V [FV] activity < 1%) or below the measurement threshold, with the exception of fibrinogen and factor XIII. Neither PT nor APTT were corrected upon mixing with normal plasma. A high titer of FV inhibitor was found at 415 BU/mL, and anti-FV autoantibody was detected by both immunoblot assay and ELISA. Prednisolone administration and plasma exchange partially improved prolonged PT and APTT and decreased the FV inhibitor level. Five months later, he manifested symptoms of severe ischemia in both legs. Angiography revealed diffuse stenosis downstream of both common iliac arteries. Endovascular therapy was repeated four times, the prednisolone dose was reduced, and low-dose antiplatelet therapy was initiated. After the final successful endovascular therapy, arterial thrombosis was detected using ultrasound and angiography. Aspiration thrombectomy and thrombolytic therapy failed to achieve recanalization, and necrosis of the legs worsened. Despite the severe coagulation abnormalities, vascular interventions should have been performed with regular-dose antiplatelet therapy, as the patient exhibited multiple risk factors for atherothrombosis.

To access the full text, please Sign in

If you have institutional access, please click here

Share the Knowledge